Home > Research > Publications & Outputs > Inequality comparisons when the populations dif...
View graph of relations

Inequality comparisons when the populations differ in size

Research output: Contribution to journalJournal article

Published
Close
<mark>Journal publication date</mark>03/2010
<mark>Journal</mark>Journal of Economic Inequality
Issue number1
Volume8
Number of pages24
Pages (from-to)47-70
Publication statusPublished
Original languageEnglish

Abstract

This paper considers the problem of comparing two income distributions with different numbers of income recipients. The approach eschews the “replication of populations” of Dalton’s Population Principle which has been a fixture of the literature on income inequality since its inception. We start from a preorder which is a generalization of majorization, construct the “better-than” set and characterize the order-preserving welfare functions in a unified framework. The fixed population case falls off as a particular case.